Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 104, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Sep 17, 2018, 5:59 PM CDT for Jackson County, Juneau County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2018, 5:59 PM CDT (22:59 UTC)
- Expired
- Sep 17, 2018, 6:45 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Jackson County, WI, Juneau County, WI
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1377 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
125
WUUS53 KARX 172259
SVRARX
WIC053-057-172345-
/O.NEW.KARX.SV.W.0104.180917T2259Z-180917T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
559 PM CDT MON SEP 17 2018
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
East central Jackson County in west central Wisconsin...
Northwestern Juneau County in central Wisconsin...
* Until 645 PM CDT.
* At 558 PM CDT, a severe thunderstorm was located 12 miles west of
Babcock, or 18 miles north of Tomah, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
east central Jackson and northwestern Juneau Counties, including
the following locations... Finley, New Miner, The Meadow Valley
Flowage, Sprague and Bear Bluff Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4422 8993 4420 8991 4419 8993 4419 8991
4418 8990 4418 8993 4416 8992 4417 8997
4415 8997 4414 9031 4416 9031 4416 9046
4431 9050 4434 9032 4425 9032 4425 8991
4423 8989
TIME...MOT...LOC 2258Z 261DEG 22KT 4424 9038
HAIL...0.75IN
WIND...60MPH
$$
Shea1 follow-up statement
269
WWUS53 KARX 172318
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
618 PM CDT MON SEP 17 2018
WIC057-172328-
/O.CAN.KARX.SV.W.0104.000000T0000Z-180917T2345Z/
Juneau WI-
618 PM CDT MON SEP 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JUNEAU COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4426 9035 4432 9042 4434 9032 4425 9032
TIME...MOT...LOC 2318Z 243DEG 27KT 4440 9016
$$
WIC053-172345-
/O.CON.KARX.SV.W.0104.000000T0000Z-180917T2345Z/
Jackson WI-
618 PM CDT MON SEP 17 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR EAST CENTRAL JACKSON COUNTY...
At 618 PM CDT, a severe thunderstorm was located near Pittsville, or
15 miles west of Wisconsin Rapids, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of east
central Jackson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4426 9035 4432 9042 4434 9032 4425 9032
TIME...MOT...LOC 2318Z 243DEG 27KT 4440 9016
HAIL...1.00IN
WIND...60MPH
$$
DASWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:44 PM CDT, 4 hours 15 minutes earlier.
Area forecast discussion, Sep 17, 1:44 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 144 PM CDT Mon Sep 17 2018 .SHORT TERM...(Tonight through Tuesday Night) Issued at 144 PM CDT Mon Sep 17 2018 Very active next couple of days setting up as a cold front slips in and becomes quasi-stationary across the area. Currently, the frontal boundary extends from central Upper MI through central WI into northern IA. Radar was showing some elevated thunderstorm activity across western MN north of the frontal boundary associated with a mid-level trough and increasing moisture transport. This convection is expected to continue heading this way later this afternoon into this evening. Some of the storms could be strong to possibly severe with hail and gusty/possibly damaging winds. In addition, given higher than normal precipitable water values, these storms will be capable of heavy rainfall. This batch of storms looks fairly progressive, pushing out of the area by late this evening. However, another mid-level wave pushes into the region overnight and is expected to fire some more elevated convection after midnight across MN, moving into our area by early Tuesday morning. This batch of rainfall looks progressive in nature as it moves though but heavy rain rates will likely be seen. Looks like a brief break in the action Tuesday evening, but then more convection is expected to re-fire/move in after midnight as yet another mid-level wave moves toward the region. As of now, the heaviest rainfall through this period (Tonight through Tuesday Night) appears to be south of I-90 across southeast MN/northeast IA. Thinking mean areal average rainfall will be somewhere in the 1-3 inch range ,but there is the distinct possibility for locally higher amounts. This give rise to some hydrology concern which will is addressed below in the Hydrology section. .LONG TERM...(Wednesday through Monday) Issued at 144 PM CDT Mon Sep 17 2018 Wednesday through Thursday will likely be active as well as low pressure organizes over the Central Plains and lifts northeastward into the area. Additional rounds of showers and storms are expected with the potential for more heavy rainfall. Additional rainfall of 1 to 3 inches, locally higher could be seen. In addition to the potential for heavy rainfall, we will have to keep a vigilant eye out for the possibility of severe thunderstorms Thursday as the surface low tracks across the area. Right now, the warm sector appears messy, so this may limit severe storm potential. However, if the warm sector cleans out, we could see some severe storm development as the cold front pushes in during the afternoon. Cooler and drier air filters into the area Friday into Saturday as high pressure slides in from Canada. Look for highs Friday and Saturday in the middle/upper 60s with lows Friday night expected to bottom out mainly in the 40s. Sunday looks dry again as another piece of high pressure builds into the area. This looks sort-lived though as a trough of low pressure moves from the Northern Plains into the Upper Mississippi River Valley Region which could result in a few showers/storms across northern WI. Otherwise, cooler weather will prevail with slightly below normal temperatures expected. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1206 PM CDT Mon Sep 17 2018 Appears a couple bouts of shra/ts will impact the KRST/KLSE TAF sites through the period. A cold front will push scattered shra/ts into the area late this afternoon into this evening. Another batch moves in after midnight lasting int early Tuesday morning. Ceilings through tonight appear to remain VFR although there could be some temporary reductions in vsby into MVFR range. Reductions in ceiling bases are expected Tuesday morning into MVFR range with -shra scattered about. && .HYDROLOGY...(Through Thursday) Issued at 144 PM CDT Mon Sep 17 2018 Precipitable water values across much of the forecast area will be in the 1.5 to 2 inch range over the next several days. Combined with warm cloud depths of 4000 feet...this will allow the showers and thunderstorms to be efficient rain producers over the next several days. At this time...rainfall amounts of 2 to 5 inches are possible across much of the area...with the higher amounts over parts of southeast Minnesota and northeast Iowa. Current river levels across the area are running above normal and given the forecast QPF amounts, river rises can be expected and river flooding is possible along with the possibility of flash flooding. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...DAS LONG TERM...DAS AVIATION...DAS HYDROLOGY...DTJ
Hazardous weather outlook, Sep 17, 3:51 AM CDT, 14 hours 8 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 351 AM CDT Mon Sep 17 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-181200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 351 AM CDT Mon Sep 17 2018 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms are expected to impact areas southwest of Interstate 94 late this afternoon through tonight. Some could be strong, with an outside chance for severe storms. The main threats will be hail and heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Several rounds of thunderstorms are expected through Thursday night. The main threat will be heavy rainfall, but confidence is low on locations that will see the heaviest rainfall. The risk for severe storms appears low at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. CA
In the hours before
Special weather statement, Sep 17, 4:57 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service La Crosse WI 457 PM CDT MON SEP 17 2018 IAZ011-MNZ096-WIZ029-034-041-042-053-172245- Allamakee-Houston-Jackson-Vernon-La Crosse-Clark-Monroe- 457 PM CDT MON SEP 17 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL ALLAMAKEE...EASTERN HOUSTON...LA CROSSE...SOUTHEASTERN CLARK... CENTRAL JACKSON...VERNON AND WESTERN MONROE COUNTIES... At 455 PM CDT, radar indicated strong thunderstorms were located along a line extending from 7 miles northwest of Black River Falls to near New Albin. Movement was east at 30 mph. Winds gusts of 40 to 45 mph and heavy downpours are possible with these storms. Ponding of water can be expected in poor drainage areas. Locations impacted include... La Crosse, Sparta, La Crescent, Viroqua, Black River Falls, Onalaska, West Salem, Westby, Bangor, Cashton, Stoddard, Coon Valley, New Albin, North Bend, Brownsville, Millston, Hatfield, La Crosse Airport, Fort Mc Coy and Cataract. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4344 9074 4350 9144 4440 9100 4450 9037 TIME...MOT...LOC 2155Z 259DEG 28KT 4435 9098 4351 9138 Wetenkamp
Local storm report, Sep 17, 5:04 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
504 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 4 NNW LA CROSSE 43.86N 91.28W
09/17/2018 M43 MPH LA CROSSE WI ASOS
0503 PM TSTM WND GST 2 E LA CROSSE 43.81N 91.21W
09/17/2018 E40 MPH LA CROSSE WI NWS EMPLOYEE
&&
SHEALocal storm report, Sep 17, 5:06 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
506 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND GST 2 E DECORAH 43.31N 91.75W
09/17/2018 M40 MPH WINNESHIEK IA AWOS
&&
SHEASpecial weather statement, Sep 17, 5:27 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
527 PM CDT MON SEP 17 2018
MNZ079-086-087-094-172330-
Wabasha-Olmsted-Dodge-Mower-
527 PM CDT MON SEP 17 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT OLMSTED...NORTHERN
MOWER...SOUTHWESTERN WABASHA AND DODGE COUNTIES...
At 526 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Kenyon to near Claremont to near New
Richland. Movement was east at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Rochester, Dodge Center, Mantorville, Kasson, Stewartville, Byron,
Plainview, Eyota, Hayfield, Oronoco, Grand Meadow, Elgin, Mazeppa,
West Concord, Dover, Brownsdale, Claremont, Marion, High Forest and
Lansing.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4420 9304 4419 9255 4435 9255 4433 9209
4394 9209 4385 9225 4385 9245 4372 9245
4367 9254 4376 9305
TIME...MOT...LOC 2226Z 275DEG 37KT 4429 9296 4404 9309 4388 9340
DASSpecial weather statement, Sep 17, 5:49 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service La Crosse WI
549 PM CDT MON SEP 17 2018
WIZ034-042-043-172315-
Juneau-Jackson-Monroe-
549 PM CDT MON SEP 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JACKSON...
NORTHWESTERN JUNEAU AND NORTHEASTERN MONROE COUNTIES...
At 548 PM CDT, a strong thunderstorm was located 9 miles northeast of
Millston, or 18 miles north of Tomah, moving east at 30 mph.
Wind gusts of 40 to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Millston, Warrens, City Point, Finley, New Miner, The Black River
Correctional Center, Pigeon Creek Campground, Mather, Potters
Flowage, The Sprague Mather Flowage, Normay Ridge, I 94 Exit 135,
Jellystone Park Near Warrens, I 94 Exit 128, The Meadow Valley
Flowage, Sprague, Bear Bluff Township, Seventeen Flowage, Meadow
Valley and Pray.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4415 8994 4416 8994 4417 8997 4414 8997
4413 8999 4413 8997 4412 8998 4412 9000
4413 9066 4434 9076 4442 9032 4425 9032
4425 8995 4415 8993
TIME...MOT...LOC 2248Z 254DEG 25KT 4425 9048
WetenkampLocal storm report, Sep 17, 5:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
552 PM CDT MON SEP 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND GST 2 ENE SPARTA 43.95N 90.77W
09/17/2018 M43 MPH MONROE WI AWOS
MEASURED AT SPARTA/FT MCCOY AIRPORT
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:11 PM CDT | Special Weather Statement | ARX | Buffalo | 64 min |
| Sep 17, 3:19 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 71 min |
| Sep 17, 4:16 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Trempealeau | 29 min |
| Sep 17, 4:19 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, La Crosse, Trempealeau | 41 min |
| Sep 17, 4:57 PM CDT | Special Weather Statement | ARX | Jackson, La Crosse, Monroe, Vernon | 48 min |
| Sep 17, 5:49 PM CDT | Special Weather Statement | ARX | Wood | 26 min |
| Sep 17, 6:06 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 24 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.